Alert archive / Georgia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 119, NWS Tallahassee, FL

May 19, 2016Brooks County, Thomas County, Georgia; Jefferson County, Madison County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 19, 2016, 2:50 PM EDT for Brooks County, Thomas County, Georgia; Jefferson County, Madison County, Florida. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2016, 2:50 PM EDT (18:50 UTC)
Expired
May 19, 2016, 3:15 PM EDT
In force
25 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jefferson County, FL, Madison County, FL, Brooks County, GA, Thomas County, GA

The radar

The Tallahassee radar (KTLH), 58 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 3:08 PM EDTTSTM WND DMG4 Ene Dills, FLDELAYED REPORT OF TREES AND LIMBS DOWN ON THURSDAY RESULTING IN A POWER OUTAGE IN NORTHEAST JEFFERSON COUNTY DURING THE THURSDAY AFTERNOON THUNDERSTORM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.8 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2016-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 999 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2016-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
999 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

308 
WUUS52 KTAE 191850
SVRTAE
FLC065-079-GAC027-275-191915-
/O.NEW.KTAE.SV.W.0119.160519T1850Z-160519T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
250 PM EDT THU MAY 19 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JEFFERSON COUNTY IN THE BIG BEND OF FLORIDA...
  NORTH CENTRAL MADISON COUNTY IN THE BIG BEND OF FLORIDA...
  SOUTHWESTERN BROOKS COUNTY IN SOUTH CENTRAL GEORGIA...
  SOUTHEASTERN THOMAS COUNTY IN SOUTH CENTRAL GEORGIA...

* UNTIL 315 PM EDT

* AT 250 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MONTICELLO...
  MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MONTICELLO...MONTIVILLA...DILLS AND ASHVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3051 8387 3059 8392 3077 8365 3064 8355
TIME...MOT...LOC 1850Z 237DEG 24KT 3057 8385 

HAIL...1.00IN
WIND...60MPH
 
$$

11-MOORE
1 follow-up statement
172 
WWUS52 KTAE 191911
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
311 PM EDT THU MAY 19 2016

FLC065-079-GAC027-275-191920-
/O.EXP.KTAE.SV.W.0119.000000T0000Z-160519T1915Z/
JEFFERSON FL-MADISON FL-BROOKS GA-THOMAS GA-
311 PM EDT THU MAY 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEFFERSON...NORTH
CENTRAL MADISON...SOUTHWESTERN BROOKS AND SOUTHEASTERN THOMAS
COUNTIES WILL EXPIRE AT 315 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3051 8387 3059 8392 3077 8365 3064 8355
TIME...MOT...LOC 1909Z 237DEG 24KT 3057 8385 

$$

11-MOORE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:12 PM EDT, 38 minutes earlier.

Area forecast discussion, May 19, 2:12 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
212 PM EDT THU MAY 19 2016

.AVIATION [Through 18Z Friday]...

With scattered convection across the area, cigs will bounce
between MVFR and VFR with gusty winds during thunderstorms. Storms
are expected to dissipate between 23-01Z, but the return to VFR
will be brief once again as IFR-MVFR cigs and vsbys settle in
overnight. Another system will approach us from the west tomorrow,
which may cause some light rain at ECP and scattered thunderstorms
near DHN by the end of the period.

&&

.PREV DISCUSSION [1053 AM EDT]...

.NEAR TERM [Through Today]...

Forecast for today remains on track, with no major changes. Morning
surface analysis shows dewpoints across the entire forecast area in
the lower 70s. With afternoon heating and interactions between the
stationary front and sea breeze, expecting another afternoon with
numerous showers and thunderstorms. Highest chances for storms in
the eastern zones and north of I-10. High temperatures in the mid to
upper 80s with inland spots touching 90 along and south of I-10.

.SHORT TERM [Tonight Through Saturday]...

The upper level short wave ridge over the Southeast tonight will
give way to a trough approaching from the northwest on Friday.
The trough axis and associated surface cold front will pass
southeastward through our forecast area on Saturday. Q-G forcing
and deep layer moisture will increase from west to east on Friday,
with the highest PoP occurring Friday afternoon through Friday
night. With moderate MLCAPE, abundant deep layer moisture, and
deep-layer bulk shear values around 35 KT, there is a slight risk
of severe storms. Moderate 500 mb winds would be supportive of
multicell organization and damaging winds, but mid-layer lapse
rates may be steep enough for marginally severe hail in isolated
pulse severe storms as well. Rain chances will diminish from
northwest to southeast on Saturday.

.LONG TERM [Saturday Night Through Thursday]...

Our forecast area will be under the influence of dry NW flow aloft,
with large scale sinking motion for much of the period. This
translates into fair weather. Initially it will turn a little
cooler, with highs in the mid 80s and lows in the lower 60s through
Monday. Temperatures will then gradually warm back to near average
levels by mid week.

.MARINE...

Light to occasionally moderate S-SW winds will continue through
Friday night, then veer to the NW Saturday night as a cold front
passes through the region. Winds will be NW 10 KT on Sunday behind
the front.

.FIRE WEATHER...

Humid conditions and daily rounds of showers and thunderstorms will
preclude red flag conditions through the end of the week. Drier air
will return on Sunday, but minimum RH should not drop below around
35 percent.

.HYDROLOGY...

River levels are running low. Daily rain chances will continue for
the rest of the week with a drier pattern returning on Sunday. Five-
day rainfall totals are forecast to be around one to two inches with
minimal impacts to area rivers.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   71  84  72  87  67 /  30  60  60  40  10
Panama City   74  79  73  81  69 /  20  60  50  30   0
Dothan        68  80  68  84  64 /  20  80  60  20   0
Albany        68  81  69  84  64 /  30  80  70  20   0
Valdosta      69  84  70  85  65 /  40  60  60  50  10
Cross City    71  87  72  86  69 /  20  40  50  50  10
Apalachicola  72  80  73  83  69 /  10  50  40  30   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Moore/Bennett
SHORT TERM...Fournier
LONG TERM...Fournier
AVIATION...Moore
MARINE...Fournier
FIRE WEATHER...Wool
HYDROLOGY...Wool

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:36 PM EDTAreal Flood AdvisoryTAEQuitman, Randolph, Terrell114 min
May 19, 3:49 PM EDTSevere Thunderstorm WarningTAEBerrien, Brooks, Lanier, Lowndes26 min
May 19, 4:00 PM EDTSevere Thunderstorm WarningTAEClay, Quitman, Randolph30 min
May 19, 4:25 PM EDTSevere Thunderstorm WarningTAECalhoun, Clay, Quitman, Randolph16 min
May 19, 4:34 PM EDTAreal Flood AdvisoryTAEQuitman116 min
May 19, 5:24 PM EDTFlash Flood WarningTAEQuitman2 hr
May 19, 5:46 PM EDTSevere Thunderstorm WarningTAEMitchell44 min
May 19, 7:00 PM EDTSpecial Weather StatementTAEJefferson30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2016Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.